Skip to content
My WebMD Sign In, Sign Up

Information and Resources

Font Size
A
A
A

FDA Probes 4 Heparin Deaths

Baxter Healthcare Halts Multiple-Dose Vials of Heparin; Not Clear if Drug Caused Deaths
By
WebMD Health News
Reviewed by Louise Chang, MD

Feb. 11, 2008 -- The FDA today announced that Baxter Healthcare has temporarily stopped making multiple-dose vials of the injectable blood-thinning drug heparin because of recent reports of four deaths and other serious reactions.

Those reports involve "bolus" doses -- high doses given by health care providers over a short time. The cases don't involve lower doses or slower infusions.

The temporary suspension applies only to Baxter's multiple-dose vials of heparin. It doesn't apply to other heparin makers or Baxter's single-dose vials of heparin.

Today's FDA announcement is for doctors and other health care providers because they're responsible for administering heparin bolus doses.

Reported Cases

Serious reactions to Baxter's heparin bolus doses have included difficulty breathing, nausea, vomiting, excessive sweating, and rapidly falling blood pressure that can lead to life-threatening shock.

It's not clear if the drug caused any of the four deaths, notes John Jenkins, MD, director of the FDA's Office of New Drugs.

Since late December, the FDA and Baxter have received "approximately 350 adverse event reports, and approximately 40% of those reports have been characterized as serious," Jenkins said at a news conference.

Most of the cases took place at kidney dialysis centers. Other cases have included patients undergoing heart surgery or a specialized blood cell treatment called photopheresis.

Baxter's Heparin

The FDA is investigating Baxter's heparin production and hasn't yet identified the source of the problem.

Baxter will continue making single-dose vials of heparin. But Jenkins warns that those vials should not be used to make bolus doses.

"Health care providers should be aware that serious adverse events of the same type have been reported in a few cases where single-dose vials of Baxter heparin were combined in order to give a large bolus dose to a patient," Jenkins says. "It appears that the adverse reactions that we are seeing are related to bolus dosing, and therefore even using single-dose vials to generate the dose necessary to get the bolus could be of concern."

FDA's Advice

More than a million multiple-dose vials of heparin are sold monthly in the U.S., and Baxter makes half of them. To avoid an immediate, severe shortage of heparin, Baxter isn't recalling multiple-dose vials of heparin that are already on the market.

The FDA offers this advice about Baxter's heparin to health care providers:

  • Give the drug as an intravenous infusion, not as a bolus dose, whenever possible.
  • Use the lowest dose necessary at the slowest infusion rate acceptable.
  • Carefully monitor patients for adverse events and have staff and equipment available to intervene, if necessary.
  • Doctors should weigh the risks and benefits of pretreatment with corticosteroids or antihistamines to relieve symptoms of allergic reactions.

WebMD Video: Now Playing

Click here to wach video: Dirty Truth About Hand Washing

Which sex is the worst about washing up? Why is it so important? We’ve got the dirty truth on how and when to wash your hands.

Click here to watch video: Dirty Truth About Hand Washing